Alert archive / North Carolina / Special Weather Statements in 2016
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 19, 2016, 4:39 PM EDT for Wayne County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2016, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 19, 2016, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Raleigh, NC
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WWUS82 KRAH 192039
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT TUE JUL 19 2016
NCZ078-192130-
WAYNE NC-
439 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN WAYNE
COUNTY UNTIL 530 PM EDT...
AT 439 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDSBORO...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...SEVEN SPRINGS...BROGDEN...
MAR-MAC...CLIFFS OF THE NEUSE STATE PARK AND ELROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3532 7783 3518 7784 3515 7790 3517 7793
3517 7798 3519 7800 3519 7805 3520 7809
3537 7805 3536 7782
TIME...MOT...LOC 2039Z 280DEG 14KT 3528 7799
$$
77What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 3:22 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 19, 3:22 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 322 PM EDT TUE JUL 19 2016 .SYNOPSIS... A cold front will approach the area tonight and cross the Carolinas by Wednesday. A strong upper level ridge over the central US will expand east through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Tuesday... NC remains within a northwest flow regime today on the eastern periphery of a strong mid/upper level ridge over the central US. At the surface, a prefrontal trough (the front itself draped across the Ohio Valley and lower Midwest) extends across southern VA and central NC, while remnant outflow from last evening's MCS is draped across southern Coastal Plain. Given ample heating and abundant boundary layer moisture, along with modest mid-level lapse rates around 6.5 C/km, convection is finally tarting to trigger along the aforementioned remnant outflow/convergence zone from Laurinburg to Goldsboro. SPC mesoanalysis indicates 1500-2500 j/kg MLCAPE area wide, with strong DCAPE in excess of 1000 j/kg over the Coastal Plain. Additional convection will continue to fire along the higher terrain and move southeast with the strengthening flow associated with a speed/vort max moving through the Midwest and Ohio Valley. Without a better focus this afternoon, expect convection to be of the scattered/pulse nature, with the strongest storms still capable of producing small hail and isolated damaging wind gusts. As the upper wave and cold front approach this evening, there is the potential for clustering of storms owing to strengthening mid- level flow of 30-35kt, and the HRRR and various other recent CAM runs show a cluster moving out of Virginia and into the northern Piedmont/Coastal Plain after 7pm. The cold front, which is still over northern VA and the Ohio Valley, is forecast to push in from the north late tonight, through there is little airmass change accompanying the northerly flow. Some additional showers could pop up along the front as it more than likely stalls over the Piedmont early Wednesday. Patchy stratus also seems possible over the northern Coastal Plain, though guidance isn't showing a strong signal for it. Lows 69-74. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 320 PM Tuesday... The cold front is expected to settle over NC on Wednesday morning, with slightly drier and more stable air north of the front and moderate instability south of the front again by Wednesday afternoon. Convection will be focused across the southern and eastern CWA, and modest/broad cyclonic mid-level flow may support a few clusters of strong storms. Morning stratus shouldn't have any impact on afternoon highs, which will be in the upper 80s and lower 90s based on a slight dip in 1000-850mb thicknesses to around 1420m. Lows Wednesday night in the 68-72. && .LONG TERM /THURSDAY THROUGH TUESDAY/... As of 210 PM Tuesday... Thursday through Sunday: Central NC will be stuck between a strong upper level ridge will centered over the Midwest and an upper level trough along the east coast of the U.S. Thursday into Saturday. Northwest flow aloft will dominate the region during that time, with some weak mid-level disturbances may kick off some convection. Otherwise, the forecast should remain mostly dry through the end of the week. The high will dampen some but stretch more west-east for the weekend. At the the surface, the piedmont trough will be a persistent feature over the Carolinas, with a Bermuda high to the east, southwest flow over NC, and ridging west of the mountains. The more significant weather issue will be the temperatures, which will increase from highs around 90 degrees and lows in the low 70s Thursday, to highs in the upper 90s to near 100 degrees and lows in the mid 70s by Sunday. Barring any significant forecast changes between now and then, Sunday looks the most likely to reach heat advisory criteria (heat index of 105 degrees), although Saturday could also reach criteria. Monday and Tuesday: There is a bit more uncertainty in the forecast for early next week, thus will stick with near climatology. Best chances for showers and storms in the aft/eve with a lull overnight. Temperatures a bit above normal, highs in the low to mid 90s and lows in the mid 70s. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 150 PM Tuesday... Outside of thunderstorms, VFR conditions are expected for most of the current TAF period. A cold front approaching from the northwest will enhance thunderstorms coverage this evening, with a decent chance of storms impacting eastern terminals like RDU, FAY and RWI. Confidence in the next few hours is relatively low given the lack of a focus for the storms, but later this evening the cold front should help trigger several storms across the northern and eastern portions of the Piedmont and Coastal Plain. Confidence is highest at RWI and hires guidance suggests the best potential will be between 23Z and 03Z. Otherwise scattered showers and storms will be possible through 06z, with a decreasing chance through the remainder of the night as the cold front moves south through the area and a northeasterly wind focuses the best chance of showers/storms across southern and eastern NC on Wednesday. Long Term: High pressure will dominate the remainder of the week, leading to dry conditions and VFR. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BS NEAR TERM...BS SHORT TERM...BS LONG TERM...KCP AVIATION...BS
Hazardous weather outlook, Jul 19, 3:30 PM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 330 PM EDT TUE JUL 19 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-201930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 330 PM EDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH LATE EVENING...WITH DAMAGING WINDS THE MOST LIKELY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HOT CONDITIONS...WITH HEAT INDEX VALUES IN EXCESS OF 100 DEGREES... WILL BE POSSIBLE THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 2:33 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT TUE JUL 19 2016
NCZ078-085-086-088-089-191930-
SCOTLAND NC-CUMBERLAND NC-HOKE NC-WAYNE NC-SAMPSON NC-
233 PM EDT TUE JUL 19 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SCOTLAND...CUMBERLAND...SOUTHERN HOKE...SOUTHERN WAYNE AND SAMPSON
COUNTIES UNTIL 330 PM EDT...
AT 233 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GOLDSBORO TO 6 MILES
SOUTH OF HAMLET. MOVEMENT WAS EAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...GOLDSBORO...LAURINBURG...CLINTON...RAEFORD...
MOUNT OLIVE...MAXTON...WALNUT CREEK...HARRELLS AND JEROME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3485 7850 3483 7890 3495 7903 3483 7919
3484 7935 3477 7933 3463 7946 3481 7969
3482 7962 3491 7956 3526 7843 3539 7780
3518 7783 3515 7790 3519 7802 3518 7817
3490 7815 3474 7820 3471 7811 3456 7825
TIME...MOT...LOC 1833Z 271DEG 18KT 3537 7792 3479 7971
10Special weather statement, Jul 19, 3:43 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT TUE JUL 19 2016
NCZ088-089-192045-
CUMBERLAND NC-SAMPSON NC-
343 PM EDT TUE JUL 19 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
SOUTHEASTERN CUMBERLAND AND SOUTHERN SAMPSON COUNTIES UNTIL 445 PM
EDT...
AT 342 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CLINTON TO NEAR AMMON.
MOVEMENT WAS EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLINTON...HARRELLS...ROSEBORO...GARLAND...TURKEY...
IVANHOE AND BUSHY LAKE NATURAL AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
3475 7839 3478 7843 3481 7845 3485 7850
3485 7869 3492 7867 3502 7841 3499 7815
3490 7815 3474 7820 3471 7813 3472 7811
3471 7811 3468 7816 3455 7825
TIME...MOT...LOC 1942Z 289DEG 14KT 3496 7840 3484 7857
77Special weather statement, Jul 19, 4:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT TUE JUL 19 2016
NCZ078-192130-
WAYNE NC-
439 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN WAYNE
COUNTY UNTIL 530 PM EDT...
AT 439 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GOLDSBORO...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...MOUNT OLIVE...WALNUT CREEK...SEVEN SPRINGS...BROGDEN...
MAR-MAC...CLIFFS OF THE NEUSE STATE PARK AND ELROY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3532 7783 3518 7784 3515 7790 3517 7793
3517 7798 3519 7800 3519 7805 3520 7809
3537 7805 3536 7782
TIME...MOT...LOC 2039Z 280DEG 14KT 3528 7799
77The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:33 PM EDT | Special Weather Statement | RAH | Cumberland, Sampson, Scotland | 57 min |
| Jul 19, 3:43 PM EDT | Special Weather Statement | RAH | Sampson | 62 min |
| Jul 19, 5:48 PM EDT | Special Weather Statement | RAH | Edgecombe | 42 min |
| Jul 19, 6:03 PM EDT | Areal Flood Advisory | RAH | Edgecombe | 117 min |
| Jul 19, 6:10 PM EDT | Special Weather Statement | RAH | Edgecombe | 65 min |
| Jul 19, 6:12 PM EDT | Special Weather Statement | RAH | Wayne | 48 min |
| Jul 19, 6:14 PM EDT | Special Weather Statement | RAH | Wilson | 46 min |
| Jul 19, 6:18 PM EDT | Flash Flood Warning | RAH | Edgecombe | 3 hr |
| Jul 19, 6:27 PM EDT | Special Weather Statement | RAH | Edgecombe | 33 min |
| Jul 19, 6:38 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 67 min |
| Jul 19, 6:43 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 47 min |
| Jul 19, 7:09 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 66 min |
| Jul 19, 7:24 PM EDT | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| Jul 19, 7:34 PM EDT | Special Weather Statement | RAH | Wayne | 56 min |
| Jul 19, 7:37 PM EDT | Special Weather Statement | RAH | Edgecombe | 38 min |
Nearby
Special Weather Statements in North Carolina, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.